Tornadoes · United States · Illinois · 2002
F0 tornado, Chester, Illinois, May 12, 2002
This F0 tornado ran 0.1 miles across Randolph County on May 12, 2002, touching down at 7:00 PM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 12, 2002
- Touchdown
- 7:00 PM CDT (00:00 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Randolph County
- Touchdown point
- 37.900, -89.820
- Lift-off point
- 37.900, -89.820
- Record number
- 88
What the Weather Service recorded
A brief tornado hit a neighborhood on the south side of Chester. One home suffered roof damage while another had some siding stripped off. Several large pine trees were snapped at the base and a large oak tree was broken 15 feet from the base.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
16 minutes of warning. NWS LSX issued a tornado warning for this county at 23:44 UTC, 16 minutes before the tornado touched down, in force until 00:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:44 UTC | 00:30 UTC | Tornado Warning | LSX |
| 00:40 UTC | 06:30 UTC | Flash Flood Warning | LSX |
| 06:21 UTC | 12:15 UTC | Flash Flood Warning | LSX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:30 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at May 12, 4:30 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 12, 4:30 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 430 PM CDT SUN MAY 12 2002 PROBS THIS PKG TO BE HVY PCPN TNGT. CDFNT SAGGING SLOLY S ACRS FA AND STG TSRA DVLPG ALG AND MOVG NE. THIS ACTVTY TO CONT THRU EVE UNTIL FNT MVS FRTHR S AND T0H S/WV MVS E. WL CONT FLOOD WATCH TNGT FOR SERN ZNS BUT THINK PCPN ONLY LGT TO W AND N AND WL DROP WATCH THERE. FFG VERY LOW OVR ALL OF FA AND TSTMS WL AGGRAVATE SITN OVR SRN ZNS TNGT. PCPN SHUD END LT TNGT OVR SRN ZNS WITH CLRG ON MON. MDL TEMPS IN GD AGMT AND ACCPTD WITH ONLY MINOR TWEAKS. 50H RDG BLDG OVR CTRL US THRU MID WK AND DRY CONDS INTO XTNDD WITH NXT CHC PCPN BACKED OFF TIL THU AS NXT SYS APCHS FM W. .STL...FLOOD WATCH CONTINUES FOR TNGT FOR SERN ZNS. WDB
In the hours before
Local storm report, May 12, 3:27 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
327 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0254 PM NEW LONDON MO 1.75 INCH HAIL
05/12/02 RALLS QUARTER TO GOLF BALL
SIZED HAIL COVERING THE
GROUND.Local storm report, May 12, 4:43 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
443 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0254 PM NEW LONDON MO 1.75 INCH HAIL
05/12/02 RALLS QUARTER TO GOLF BALL
SIZED HAIL COVERING THE
GROUND.
0427 PM GODFREY IL WIND DAMAGE
05/12/02 MADISON POWER LINES DOWN REPORTED
BY MADISON COUNTY
EMERGENCY MANAGEMENT
AGENCY.
0150 PM MILLERSBURG MO 1.75 INCH HAIL
05/12/02 CALLAWAY REPORTED IN MILLERSBURG
AND ALONG I-70Special weather statement, May 12, 6:30 PM CDT, 30 minutes before
ILZ058>060-064-065-098>100-MOZ036-051-052-059>061-063-064-130000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 630 PM CDT SUN MAY 12 2002 ...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR A PORTION OF EASTERN MISSOURI AND SOUTHWEST ILLINOIS... THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS A PORTION OF THE REGION. SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD WITH LOCALLY HEAVY RAIN...AND A FLOOD WATCH REMAINS IN EFFECT FOR TONIGHT ACROSS A PORTION OF THE REGION. THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN MISSOURI...PIKE...MONTGOMERY...LINCOLN... WARREN...ST CHARLES...GASCONADE...ST LOUIS AND ST LOUIS CITY. THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN ILLINOIS...CALHOUN...GREENE...MACOUPIN...JERSEY... MADISON...MONTGOMERY...BOND AND FAYETTE.
Local storm report, May 12, 6:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM 3SE BONNE TERRE MO WIND DAMAGE
05/12/02 ST FRANCOIS NUMEROUS TREES AND TREES
LIMBS DOWN NEAR HIGHWAY
67 AND ROUTE KThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 00:00Z
0.0 hours before the tornado, 271 km from the path. May 13, 2002.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.4 K/km
Lincoln, IL (KILX), 12:00Z
12.0 hours after it, 271 km from the path. May 13, 2002.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -3 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.6 K/km
The surface observations
Sparta (SAR), 30 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:07 UTC | 71.6 | 69.8 | 200° 8 kt | 14 | 1012.5 | TS |
| 22:27 UTC | 71.6 | 69.8 | 200° 7 kt | 1012.5 | TS | |
| 22:47 UTC | 73.4 | 69.8 | 200° 8 kt | 1012.5 | ||
| 23:07 UTC | 73.4 | 69.8 | 200° 9 kt | 1012.5 | VCTS | |
| 23:27 UTC | 71.6 | 69.8 | 200° 7 kt | 1012.2 | -TSRA | |
| 00:07 UTC | 71.6 | 69.8 | 220° 3 kt | 1011.5 | TSRA | |
| 00:27 UTC | 69.8 | 66.2 | 200° 6 kt | 1013.2 | +TSRA | |
| 00:47 UTC | 68 | 64.4 | 350° 18 kt | 26 | 1011.2 | +TSRA |
| 01:09 UTC | 62.6 | 60.8 | 360° 12 kt | 19 | 1011.2 | +TSRA |
| 01:27 UTC | 62.6 | 60.8 | 30° 5 kt | 1012.5 | TSRA | |
| 01:52 UTC | 62.6 | 60.8 | 190° 7 kt | 1013.2 | VCTSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The St Louis radar (KLSX), 116 km away, was scanning. The volume nearest the touchdown began at 00:03 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2002 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of May 12, 2002
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.